Browse

You are looking at 1 - 2 of 2 items for :

  • Black - African x
Clear All
Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.

  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.

  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.

Open access

Ekaterina Manuylova, Laura M Calvi, Catherine Hastings, G Edward Vates, Mahlon D Johnson, William T Cave Jr and Ismat Shafiq

Summary

Co-secretion of growth hormone (GH) and prolactin (PRL) from a single pituitary adenoma is common. In fact, up to 25% of patients with acromegaly may have PRL co-secretion. The prevalence of acromegaly among patients with a newly diagnosed prolactinoma is unknown. Given the possibility of mixed GH and PRL co-secretion, the current recommendation is to obtain an insulin-like growth factor-1 (IGF-1) in patients with prolactinoma at the initial diagnosis. Long-term follow-up of IGF-1 is not routinely done. Here, we report two cases of well-controlled prolactinoma on dopamine agonists with the development of acromegaly 10–20 years after the initial diagnoses. In both patients, a mixed PRL/GH-cosecreting adenoma was confirmed on the pathology examination after transsphenoidal surgery (TSS). Therefore, periodic routine measurements of IGF-1 should be considered regardless of the duration and biochemical control of prolactinoma.

Learning points:

  • Acromegaly can develop in patients with well-controlled prolactinoma on dopamine agonists.

  • The interval between prolactinoma and acromegaly diagnoses can be several decades.

  • Periodic screening of patients with prolactinoma for growth hormone excess should be considered and can 
lead to an early diagnosis of acromegaly before the development of complications.